To the Editor.
—We read with interest the article by Dr Melluish et al (the Archives 93:781, 1975) on their double-blind, prospective study of patients with osteoarthritis who received either ibuprofen (Motrin) or buffered aspirin. The authors were unable to find any statistically significant alteration in visual acuity or visual field due to the use of ibuprofen. Their findings, along with the observations of many others, suggest that the two reports of visual function abnormality associated with the use of ibuprofen must be carefully scrutinized for other, more probable causes of the visual abnormalities. In neither the study by Collum and Bowen1 or by Palmer2 was ibuprofen administered after recovery of vision to demonstrate a causal relationship between the administration of the drug and the visual abnormalities noted.We have had the opportunity to study a 72-year-old woman prior to and following the administration of ibuprofen in a
Levy NS, Hanscom T. Ibuprofen and Visual Function. Arch Ophthalmol. 1976;94(5):868. doi:10.1001/archopht.1976.03910030436019